West Virginia, 2007

Hail in West Virginia, May 31, 2007

May 31, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm brought large hail to the northeast portion of Greenbrier County on the afternoon of May 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm brought large hail to the northeast portion of Greenbrier County on the afternoon of May 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 1:57 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, May 31, 1:57 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT THU MAY 31 2007

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE MID
ATLANTIC REGION WILL DRIFT SOUTHEAST AND OFF THE COAST BY THE
WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
SCATTERED SHOWERS AND TSRA FORMING ACROSS THE MOUNTAINS IN AXIS OF
WEAK CONVERGENCE ZONE/MODERATE INSTABILITY LOOK TO CONTINUE INTO
THIS EVENING AHEAD OF WEAK S/W. POTENTIAL FOR BRIEF SVR DOWNBURST
GIVEN SOME DRY AIR ALOFT WITH SLOW MOVEMENT/HEAVY RAINFALL PROBABLY
A BIGGER CONCERN PER MOIST PWATS AND ANCHORED CELLS. THUS HAVE UPPED
POPS TO HIGHER CHANCE ACROSS THE WEST INTO THIS EVENING...WITH ONLY
ISOLATED COVERAGE OUT EAST WHERE DEEPER RH LESS. HOWEVER THINK WITH
SUCH SOUPY AIR AROUND THAT OUTFLOW MAY POSSIBLY HELP LINGER SOME
SHRA/TSRA A BIT LONGER SO INCLUDED ISOLATED MENTION THRU AROUND
MIDNIGHT. OTRW ANOTHER WARM/HUMID NIGHT UNDER CLEARING SKIES LATER
WITH PATCHY VALLEY FOG/HAZE AND MORE SO IN LOCATIONS THAT SAW ANY
RAINFALL. LOWS SIMILAR TO THE PAST FEW NIGHTS AND MORE IN LINE WITH
THE WARMER MET VS THE CHILLY MAV MOS OF LATE.

WEAK MID LEVEL WAVE EXITS FRIDAY AS THE OFFSHORE UPPER RIDGE AXIS
STRENGTHENS INLAND A BIT. ALTHO LOW LEVELS REMAIN QUITE MOIST...850
MB FLOW TURNS MORE WESTERLY BEHIND THE DEPARTING S/W ALLOWING A
LITTLE LESS THETA-E SUPPORT THAN TODAY. SINCE UPPER DIFFLUENCE ALSO
QUITE WEAK...THINK LESS COVERAGE ON FRIDAY ESPCLY GIVEN WEAKER
FORECAST INSTABILITY OFF THE NAM THAN SEEN OVER THE FAR WEST THIS
AFTERNOON. HOWEVER WITH WEAK DIFF HEATING...OLD BOUNDARYS AROUND AND
WEAK SE FLOW THINK LINGERING 20/30 POP STILL NEEDED FOR AT LEAST
WIDELY SCATTERED COVERAGE OVER THE MOUNTAINS OTRW PC. LOOKS LIKE A
REPEAT ON HIGH TEMPS...WITH TREND TOWARD THE WARMER MAV FOR NOW.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
NOT MUCH CHG TO THIS FORECAST PERIOD. FIGURE THAT MORE CLOUDS WILL
BE ABLE TO MOVE ON SATURDAY...BLOWING OFF OF WHATEVER TRACK THE
QUASI-COASTAL SYSTEM TAKES. THUS...DID PUT A FEW MORE CLOUDS EVEN
ACROSS THE PIEDMONT. BECAUSE OF THIS...DID LOWER MAX TEMPS A FEW
DEGREES FROM THE BLUE RIDGE WEST. CONTINUED TYPICAL TREND OF
ELEVATED AFTERNOON CONVECTION...THEN FALLING APART INTO THE
EVENING HOURS ON SATURDAY. SPLIT THE DIFF FOR HIGHS ON
SATURDAY...AS THE NAM-WRF CANT BE TRUSTED WITH ITS TRACK OF THE
GULF LOW...WHEREAS THE OP GFS LOOKS TO COLD. FOLLOWED GFS ENSEMBLE
H85 TEMPS WHICH RUN AROUND 16C 0Z SUN.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LESS THE OPERATIONAL GFS...THE ECMWF AND GFS ENSEMBLES ARE IN FAIR
AGREEMENT FOR THIS TIMEFRAME...REGARDING THE LOW WHICH WILL FORM
IN THE GULF THEN TRACK UP THE COAST...OR FARTHER EAST IF ONE WERE
TO FOLLOW THE OP GFS. FURTHERMORE...SREF WIND PANELS DONT SHOW ANY
TYPE OF ANOMALOUS UPSLOPE FLOW...WHICH IF IT DID EXIST MAY RAISE
CONCERN ABOUT WATER PROBLEMS IN FAVORED SPOTS LATE THIS WEEKEND.
THE MOST RECENT NAM IS AN INLAND OUTLIER...AND WAS DISREGARDED FOR
NOW. SEEMS AS THOUGH THE NAM-WRF IS SHOWING ITS TYPICAL BIAS OF
OVERDOING CLOSED H5 SYSTEMS NEAR THE END OF ITS RUN.

ALTHOUGH A FEW DAYS AWAY...CURRENT THINKING IS THAT THE GULF
SYSTEM WILL PASS FAR ENOUGH TO OUR EAST...SO THAT OUR PRECIP WILL
ARRIVE WITH THE STORM AND COLD FRONT MOVING INTO THE GREAT LAKES.
FOLLOWED HPCS THINKING...WHICH SLOWED THE ARRIVAL OF PRECIP DOWN
ABOUT 6-12 HRS FROM PREVIOUS FORECASTS...AS ITS QUITE OBVIOUS THAT
THE ENSEMBLE MEAN IS SLOWER THAN THE OP GFS..WHICH PUTS BEST CHCS
FOR RAIN LATE SUNDAY INTO MONDAY FIRST HALF. ENSEMBLES WERE MORE
PESSIMISTIC WITH POPS ON TUESDAY...AS A FEW DISTURBANCES PASS ALONG
THE SOUTHERN EDGE OF THE EASTERN TROUGH...SO DID HOLD WITH SLT CHC
POPS WEST OF THE BLUE RIDGE...ALTHOUGH ENOUGH DRY AIR MAY E
PRESENT IN THE MID LEVELS TO KEEP THIS MORE OR LESS SPRINKLES.
WITH ENSEMBLE H850 TEMPS IN THE 8-11C RANGE NEAR THE END OF THE
LONG TERM...SHOULD BE ABLE TO SNEAK OUT SOME COOLER EVENINGS WEST
OF THE BLUE RIDGE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
LIGHT WINDS COMBINING WITH LOW LEVEL MOISTURE WILL RESULT IN
AREAS OF FOG AND HAZE THROUGH AROUND 13Z. MVFR CONDITIONS ARE
LIKELY AT KROA AND KDAN...WITH IFR-LIFR CONDITIONS IN SHELTERED
VALLEYS OF THE WEST SUCH AS AT KLWB. ALL AREAS SHOULD SEE RETURN
TO VFR CONDITIONS BY 1330Z.

WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN 16Z-21Z
TIME FRAME...WITH PERHAPS SOME ISOLATED DEVELOPMENT OVER THE
SOUTHWESTERN MOUNTAINS BEGINNING A BIT EARLIER. VCTS HAS BEEN
MAINTAINED AT KROA...KLWB AND KBLF TERMINAL FORECAST POINTS WHERE
CONVECTIVE INITIATION IS THE MOST PROBABLE. SOME LOCALIZED IFR
CONDITIONS ARE POSSIBLE IN SOME OF THE STRONGER STORMS...ALTHOUGH
THE CHANCE OF A RESTRICTION AT ANY TAF POINT IS EXCEEDINGLY LOW
AND THEREFORE NOT INCLUDED IN THE FORECAST. MORNING MVFR FOG AND
HAZE...WITH LOCALIZED IFR CONDITIONS...ARE EXPECTED ONCE AGAIN
TONIGHT IN 08Z-12Z TIME FRAME.

FRIDAY THROUGH SATURDAY...WILL CONTINUE WITH A PERSISTENCE FORECAST
FOR EARLY MORNING MVFR FOG AND HAZE FOLLOWED BY AFTERNOON WIDELY
SCATTERED THUNDERSTORMS. CONDITIONS WILL REMAIN VFR DURING THE
DAYTIME PERIODS OUTSIDE OF THUNDERSTORM ACTIVITY. BY SUNDAY...THE
THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG WITH
ASSOCIATED MVFR/IFR CONDITIONS AS WEATHER DISTURBANCES APPROACH
THE AREA FROM THE SOUTH AND WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH
Hazardous weather outlook, May 31, 3:42 AM EST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT THU MAY 31 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
442 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Local storm report, May 31, 3:48 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             ROANOKE                 37.28N 79.96W
05/31/2007  E0.75 INCH       CITY OF ROANOKE    VA   PUBLIC

&&

AMS
Local storm report, May 31, 3:56 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ROANOKE                 37.28N 79.96W
05/31/2007  E1.00 INCH       CITY OF ROANOKE    VA   PUBLIC

            BRAMBLETON AVE AND RTE 419

&&

AMS
Local storm report, May 31, 4:30 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 SE CATAWBA            37.35N 80.08W
05/31/2007  E0.75 INCH       ROANOKE            VA   PUBLIC

&&

WHP
Special weather statement, May 31, 4:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT THU MAY 31 2007

WVZ042-312245-
MERCER WV-
542 PM EDT THU MAY 31 2007

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF CAMP CREEK...OR ABOUT OVER
DUNNS...MOVING NORTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL BE
NEAR...FLAT TOP AT 600 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

STONEFIELD
Special weather statement, May 31, 4:57 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT THU MAY 31 2007

WVZ043-312300-
SUMMERS-
INCLUDING THE CITY OF...HINTON
557 PM EDT THU MAY 31 2007

A THUNDERSTORM WILL AFFECT NORTHERN SUMMERS COUNTY WITH GUSTY
WINDS...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING...THROUGH 700 PM. SOME LOCATIONS THAT WILL HAVE THIS
STORM INCLUDE....ELTON...SANDSTONE AND JUMPING BRANCH.

VAZ019-312300-
ALLEGHANY VA-
INCLUDING THE CITY OF...CLIFTON FORGE
557 PM EDT THU MAY 31 2007

A THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL
AFFECT LOCATIONS ALONG INTERSTATE 64...FROM COVINGTON TO THE
ROCKBRIDGE COUNTY LINE THROUGH 7 PM. USE CAUTION IF TRAVELING
THROUGH THIS AREA.
Special weather statement, May 31, 5:21 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT THU MAY 31 2007

VAZ016-032-312315-
PATRICK VA-CARROLL VA-
621 PM EDT THU MAY 31 2007

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ACROSS SOUTHERN CARROLL COUNTY...DRIFTING
SLOWLY NORTHEAST. THESE THUNDERSTORMS WILL AFFECT LOCATIONS ALONG
AND SOUTH OF THE BLUE RIDGE PARKWAY THROUGH 715 PM. THIS
INCLUDES...FANCY GAP...CANA...GROUNDHOG MOUNTAIN AND ARARAT.

WINDS GUSTING TO 45 MPH...TORRENTIAL DOWNPOURS...SMALL HAIL AND
DEADLY LIGHTNING CAN BE EXPECTED. SEEK SHELTER INDOORS IF YOU ARE IN
THIS AREA.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP

The radar

The Roanoke radar (KFCX), 95 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greenbrier

When
May 31, 5:25 PM EST
Where
Greenbrier County, 1 mi E of Maxwelton
Measured
0.88 in hail
Reported by
Public
Coordinates
37.870, -80.402

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34107.